New and need advice

Hi. I've had symptoms of pernicious anemia for years. I've had low readings of b12 in the past around 190 but was just told to supplement. I want to get to the bottom of why I feel so bad and treat it. My symptoms are tingling in right hand, above my lip, and in my left leg. I have horrible brain fog and bad memory and feel very fatigued and tired. I supplemented b12 as I was told and retested and it was 425. Doctor didn't recommend anything else but I still feel terrible.

I want to ask my doctor for a more thorough work up to find out if this is what I indeed have. Where do I start? Are there more specific tests besides b12 alone? Thanks!

Edit: I also forgot to ask how long I need to stop taking b12 to get an accurate reading? I don't like to be off of it for too long because the tingling/burning gets bad.

Thanks!

Last edited by

6 Replies

oldestnewest
  • what dose are you supplementing?

    do you know what your folate levels are?

    info on stopping supplementation in this pinned post

    healthunlocked.com/pasoc/po...

    what is your diet like in terms of meat/fish/dairy/egg? (sources of B12)

    fresh fruit and veg (sources of folate) - which is needed in order to process and use B12

  • I take 5000 mcg daily.

    My folate levels are usually on the high side, between 25-30. I do not supplement with folic acid or anything so why would my levels be higher?

    I eat a vegetarian diet and have my entire life. Only recently (the past couple of years) has my b12 levels been affected. I've supplemented with b12 most of my life & never had issues until recently.

  • your GP seems to have assumed that your deficiency was dietary. If it was then this would have been corrected by much lower B12 doses -which is presumably what you were taking before - 5000 mcg is somewhere around 2000xRDA for B12. You could retry serum B12 but likelihood is that it will just come out high. MMA and homocysteine likely to be same because of the supplementation - though for the dose you are taking B12 serum isn't high at all. generally recommended that you stop supplementing for 3-6 months to get reasonable results but totally understand that feeling even more awful for that length of time is very off putting.

    Is your GP aware of the dosage you are using?

    to be tested for PA you would need to stop for a much shorter period - a week. but this test gives false negatives about 50% of time so a negative doesn@t proove you don@t have PA and PA isn't the only absorption problem that would lead to a deficiency.

    Pleaselook at the materials in pinned posts. The fact that your levels rose on such a high oral dose does not rule out an absorption problem affecting the ileum where 99%+ of B12 is absorbed. Infact the limited increase implies that you do have an absorption problem - and with neuro symptoms you really need to be treated with loading shots now.

  • Three months after 5 loading inj. mine had dropped to 343ng > 180-1000. touched which was, of course, regarded as normal. I don't know how quickly other supplements drop.

  • Thank you for your reply. I ran out of b12 about a month ago and it took about 1-2 weeks for me to get my order of b12 thru the mail and I seemed to suffering from symptoms pretty bad in the second week. I started to get a burning tingling sensation in areas of my face and in my legs. Once I started taking the b12 again after I received it in the mail, my symptoms of tingling disappeared. I still seem to experience a lot of weakness and fatigue dispite supplementation though.

  • Some symptoms take ages to go,

You may also like...